Hail, Hays
- When
- May 4, 5:47 AM CST
- Where
- Hays County, 1.38 mi WSW of San Marcos
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.890, -97.920
A thunderstorm produced one inch hail in San Marcos.
An upper level trough brought a cold front through South Central Texas and the combination generated thunderstorms. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough brought a cold front through South Central Texas and the combination generated thunderstorms. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 5:24 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 624 AM CDT Tue May 4 2021 .AVIATION... The cold front has moved through all of the area terminals and winds have shifted to the north and northwest. The ceiling at AUS has risen to VFR while the San Antonio airports remain MVFR. We are starting to see isolated showers develop along the front. There is a chance for a showers or thunderstorms to move across one of the Austin or San Antonio terminals for the next few hours. Wind speeds will increase over the next hour or so and become gusty. All airports will be VFR by late morning and then remain that way through the rest of the TAF period. Winds should decrease by around sunset. DRT will be VFR through the entire period. Winds will be gusty until mid-afternoon. && .PREV DISCUSSION... /ISSUED 317 AM CDT Tue May 4 2021/ SHORT TERM (Today through Wednesday)... An upper level trough is moving into West Texas and bringing a cold front through South Central Texas. The cold front has entered our northern area where winds have shifted to the north. Farther south winds are still from the east and warm, moist air remains in place. Temperatures and dewpoints are in the 70s south of about I-35. So far as the front moves into this muggy air, it has not produced any convection. This may change as the upper trough axis moves across the region later today. Rain chances will increase across the area east of I-35 between about sunrise and noon. Any storms should remain ordinary with a lack of instability and marginal wind shear. This afternoon rain chances will come to an end and skies will generally clear from west to east. Cooler air will move in with high temperatures this afternoon 10 to 15 degrees cooler than yesterday. Winds behind the front will be breezy from the north at 10 to 20 mph with gusts up to 35 mph. Winds will decrease as the pressure gradient relaxes this evening. Tonight will be mainly clear with light winds. Low temperatures Wednesday morning will be near 10 degrees cooler than today. Wednesday will be pleasant with mostly sunny skies and warm temperatures just a couple of degrees warmer than today. LONG TERM (Wednesday Night through Monday)... Much of the long-term forecast is expected to be fairly quiet. Wednesday night will begin the period with light northeast/east winds with lows Thursday morning reaching the 50s to lower 60s across the area. Mostly clear skies will prevail through Friday as dry air remains in place. Highs Thursday and Friday will be in the middle 80s to near 90 with with lows Friday in the upper 50s to middle 60s. Warm southerly flow will make its return to the area for the weekend. This should allow for a fairly quick return of moisture and a warm-up for Mother's Day weekend. Highs Saturday will be in the upper 80s to middle 90s with temperatures about 3-5 degrees warmer on Sunday. Some of the global guidance continues to show light amounts of QPF Saturday with the initial return of low-level moisture. This would likely be light rain or drizzle underneath a capping inversion. Will continue to keep the forecast dry for now as the overall threat for any appreciable rainfall or impacts remain fairly low. The GFS is progging the next front to arrive late Monday afternoon with its 00z run showing a fair amount of QPF for this system. There is some support with the 00z ECMWF with this solution while the 00z Canadian is about 24 hours faster. Will show silent 10 PoPs on Monday for now but PoPs in the Sunday-Monday timeframe will likely be introduced with later forecasts if these trends continue. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 80 56 82 58 86 / 20 0 0 0 0 Austin Bergstrom Intl Airport 80 56 82 57 85 / 30 0 0 0 0 New Braunfels Muni Airport 83 58 84 58 87 / 20 0 0 0 0 Burnet Muni Airport 77 54 79 57 84 / - 0 0 0 0 Del Rio Intl Airport 87 61 88 64 90 / 0 0 0 0 0 Georgetown Muni Airport 79 54 80 57 84 / 10 0 0 0 0 Hondo Muni Airport 85 57 86 59 89 / 10 0 0 0 0 San Marcos Muni Airport 82 56 83 57 85 / 20 0 0 0 0 La Grange - Fayette Regional 81 58 82 59 85 / 50 0 0 0 0 San Antonio Intl Airport 83 59 84 60 87 / 20 0 0 0 0 Stinson Muni Airport 85 61 84 60 88 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...05 Long-Term...Hampshire
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 359 AM CDT Tue May 4 2021 TXZ171>173-183>194-202>209-217>225-228-050900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 359 AM CDT Tue May 4 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
633 AM CDT Tue May 4 2021
TXZ191-207-208-041215-
Guadalupe TX-Caldwell TX-Hays TX-
633 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...
SOUTHEASTERN HAYS AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 715 AM
CDT...
At 633 AM CDT, Doppler radar was tracking a strong thunderstorm over
San Marcos, moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
San Marcos, Kyle, Buda, Lockhart, Martindale, Uhland, Mustang Ridge,
Niederwald, San Marcos Regional Airport, Maxwell, Reedville, Redwood,
Lytton Springs, Dale, St John Colony and Mendoza.
LAT...LON 2976 9799 2983 9803 2985 9803 2986 9804
2992 9808 3008 9779 3002 9771 3007 9765
2994 9749
TIME...MOT...LOC 1133Z 243DEG 31KT 2988 9796
HAMPSHIREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM HAIL 5 WSW SAN MARCOS 29.85N 98.02W
05/04/2021 U0.50 INCH HAYS TX PUBLIC
REPORT FROM MPING HALF-INCH (0.50 IN.).
&&
BFThe Austin/San Antonio radar (KEWX), 23 km away, was scanning. The volume nearest the first event began at 11:46 UTC.
11 hail. Local standard time, as filed.
A thunderstorm produced one inch hail in San Marcos.
A thunderstorm produced 1.5 inch diameter hail near the San Marcos Regional Airport.
A thunderstorm produced golf ball size hail between Lockhart and Uhland.
A thunderstorm produced quarter to ping pong ball size hail south of Bastrop.
A thunderstorm produced half dollar size hail near Smithville Middle School.
A thunderstorm produced quarter size hail near Lockhart.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961167, 961169, 961170, 961173, 961174, 961175, 961176, 961177, 961181, 961182, 961184.